Alert archive / New Jersey / Flash Flood Warnings in 2001

Flash Flood Warning 4, NWS New York, NY

March 30, 20014 counties in New Jersey

NWS New York, NY issued this flash flood warning at Mar 30, 2001, 8:36 AM EST for 4 counties in New Jersey. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2001, 8:36 AM EST (13:36 UTC)
Expired
Mar 30, 2001, 11:30 AM EST
In force
3 hr
Issued by
NWS New York, NY
Area
Whole counties

Counties Bergen County, NJ, Essex County, NJ, Passaic County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 103 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 1.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
415 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 301342
FFWNYC

NJC003-013-031-039-301630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
836 AM EST FRI MAR 30 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...

  IN NORTHEASTERN NEW JERSEY
  UNION
  EASTERN PASSAIC
  BERGEN
  ESSEX

* UNTIL 1130 AM EST.

* DOPPLER RADAR INDICATED HEAVY RAIN CONTINUES TO FALL ACROSS THESE 
LOCATIONS.  RAIN FALL AMOUNTS OF AROUND 2 INCHES HAVE ALREADY FALLEN 
IN THESE AREAS. A LARGE AREA OF HEAVY RAIN MOVING UP FROM THE SOUTH 
COULD PRODUCE AMOUNTS OF ONE QUATER TO A HALF INCH MORE. 

* SOME FLOOD PRONE LOCATIONS IN THE WARNING AREA INCLUDE...

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4098 7394 4070 7419 4062 7426 4061 7441
          4107 7420

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 3:30 AM EST, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 30, 3:30 AM EST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
330 AM EST FRI MAR 30 2001

I'LL HOLD OFF ON ISSUING THE MORN PKG UNTIL ARND 5 AM. SO FAR...
PRECIP AMTS HAVEN'T BEEN TOO MUCH...ARND 1/2 INCH...AND THE BACK
EDGE OF THE STEADIER PRECIP IS NOW MOVG INTO CNTRL NJ. IF THIS TREND
CONTINUES...I'LL DROP THE FLOOD WATCH AT 5 AM. OTHERWISE...STEADY
AND HEAVIER RAIN TAPERS OFF THIS MON...THEN PSBL SCTRD RW FOR REST
OF THE DAY.

THE LOW MOVES TO THE NE TNGT. DRIER AIR MOVES IN ALOFT TNGT BUT LOTS
OF TRAPPED LOW MOISTURE...SO WILL FCST MOSTLY CLDY WITH MENTION OF
FOG.

ON SAT...SW FLOW ALOFT BRINGS HIGHER RH BACK INTO THE FA. I/LL FCST
LOW CHC POPS FOR RW.

MARINE...A BRIEF PD OF GALE WINDS PSBL THIS MORN AS LOW APCHS. WINDS
SHOULD THEN BACK DOWN LATER THIS MORN AS LOW MOVES OVER THE CSTL
WATERS. WILL CONTINUE WITH MENTION OF MINOR CSTL FLOODING PSBL
TDY...BUT WILL DROP MENTION FOR TNGT AS GUID SHyOWS AREA TO DROP WELL
BLO THRESHOLDS.

.OKX...GALE WARN...ANZ330-335-350-353-355-338.

EKH

In the hours before

Special weather statement, Mar 30, 6:15 AM EST, 2 hours 21 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-301500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
615 AM EST FRI MAR 30 2001

...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE FLOOD WATCH...

HEAVY RAINS OVERNIGHT OF 1 TO 1 1/2 INCHES FELL ACROSS NORTHERN
NEW JERSEY. THE HIGHEST AMOUNT FOUND IN GAGES ACROSS THE PASSAIC
RIVER BASIN WAS 1.87 INCHES IN MAPLEWOOD IN ESSEX COUNTY. AT THIS
TIME THE BACK EDGE OF HEAVIER RAIN HAS MOVED THROUGH NORTHERN
NEW JERSEY AND NEW YORK CITY AND IS NOW IN THE LOWER HUDSON RIVER
VALLEY AND IN SOUTHERN CONNECTICUT.

WHILE SOME RIVERS AND SMALL STREAMS HAVE EXPERIENCED SIGNIFICANT
RISES DUE TO THE HEAVY RAINS NO FLOODING IS OCCURRING AT THIS
TIME NOR IS EXPECTED TO OCCUR.

RAIN AND FLOODED ROADWAYS WILL MAKE THE MORNING RUSH A MESS. THE
RAIN...HEAVY AT TIMES MAINLY ACROSS THE ISLAND AND CONNECTICUT WILL
CONTINUE THROUGH ABOUT MID MORNING. THERE WILL BE SIGNIFICANT
PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. SOME AREAS ACROSS
LONG ISLAND AND SOUTHERN CONNECTICUT COULD RECEIVE AN ADDITIONAL 1/2
INCH BEFORE THE RAIN TAPERS TO SCATTERED SHOWERS.

MINOR COASTAL FLOODING IS POSSIBLE TODAY. LOW PRESSURE OVER EASTERN
VIRGINIA WILL PRODUCE STRONG EAST TO NORTHEAST WINDS THIS MORNING
ACROSS THE LOCAL AREA. THE WINDS WILL RESULT IN TIDES RUNNING ABOUT
2 TO LOCALLY 3 FT ABOVE NORMAL FOR TODAY'S TIDE CYCLE...WHICH MAY
CAUSE SOME MINOR COASTAL FLOOCDING.

WFO BROOKHAVEN LONG ISLAND
MCKILLOP

Nearby

Flash Flood Warnings in New Jersey, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.